Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 121, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Apr 28, 2020, 6:23 PM CDT for 6 counties in Oklahoma. It was in force for 52 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2020, 6:23 PM CDT (23:23 UTC)
- Expired
- Apr 28, 2020, 7:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Creek County, OK, Mayes County, OK, Okmulgee County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK
The radar
The Tulsa radar (KINX), 32 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:24 PM CDT | HAIL 0.88 | 4 E Owasso, OK | |
| Apr 28, 6:32 PM CDT | HAIL 0.75 | Tulsa, OK | NEAR ST JOHNS HOSPITAL |
| Apr 28, 6:34 PM CDT | TSTM WND GST 75 | Tulsa, OK | WIND OF 65-75 REPORTED NEAR 51ST STREET AND HARVARD |
| Apr 28, 6:34 PM CDT | HAIL 1.25 | 3 Sw Tulsa, OK | |
| Apr 28, 6:35 PM CDT | HAIL 0.88 | 4 Sw Tulsa, OK | |
| Apr 28, 6:41 PM CDT | HAIL 1 | Tulsa, OK | REPORTS AT BOTH 36TH AND LEWIS AND 51ST AND HARVARD |
| Apr 28, 6:46 PM CDT | HAIL 1 | Tulsa, OK | NEAR 41ST AND YALE |
| Apr 28, 6:52 PM CDT | HAIL 1 | 4 Ne Broken Arrow, OK | REPORTED AT 209 E AVE AND 41ST STREET |
| Apr 28, 6:55 PM CDT | HAIL 1 | 5 Ne Broken Arrow, OK | |
| Apr 28, 6:56 PM CDT | HAIL 1 | 5 Nne Broken Arrow, OK | |
| Apr 28, 7:03 PM CDT | HAIL 1 | Kiefer, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:18 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted.
891
WUUS54 KTSA 282323
SVRTSA
OKC037-097-111-131-143-145-290015-
/O.NEW.KTSA.SV.W.0121.200428T2323Z-200429T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
623 PM CDT Tue Apr 28 2020
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Southwestern Rogers County in northeastern Oklahoma...
Northeastern Creek County in northeastern Oklahoma...
Southwestern Mayes County in northeastern Oklahoma...
Northern Wagoner County in northeastern Oklahoma...
North central Okmulgee County in northeastern Oklahoma...
Tulsa County in northeastern Oklahoma...
* Until 715 PM CDT.
* At 623 PM CDT, severe thunderstorms were located along a line
extending from near Owasso to 3 miles south of Mannford, moving
southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Claremore...
Owasso... Bixby...
Sapulpa... Jenks...
Glenpool... Coweta...
Catoosa... Verdigris...
Inola... Kiefer...
Jenks Riverside Airport... Stonebluff...
Tulsa International Airport... Taiwah...
Tiawah... Oneta...
This includes Interstate 44 between mile markers 205 and 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tulsa.
&&
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
and east central Oklahoma.
LAT...LON 3616 9608 3616 9600 3622 9600 3638 9574
3607 9526 3585 9575 3586 9577 3584 9577
3579 9589 3602 9631
TIME...MOT...LOC 2323Z 301DEG 33KT 3627 9582 3609 9633
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
163
WWUS54 KTSA 290003
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
703 PM CDT Tue Apr 28 2020
OKC037-097-111-131-143-145-290015-
/O.CON.KTSA.SV.W.0121.000000T0000Z-200429T0015Z/
Rogers OK-Creek OK-Mayes OK-Wagoner OK-Okmulgee OK-Tulsa OK-
703 PM CDT Tue Apr 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN ROGERS...NORTHEASTERN CREEK...SOUTHWESTERN MAYES...
NORTHERN WAGONER...NORTH CENTRAL OKMULGEE AND SOUTHEASTERN TULSA
COUNTIES...
At 703 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Inola to 4 miles east of Mounds,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Bixby...
Sapulpa... Jenks...
Glenpool... Coweta...
Catoosa... Verdigris...
Inola... Kiefer...
Jenks Riverside Airport... Stonebluff...
Taiwah... Tiawah...
Oneta... Liberty...
Mazie... Hectorville...
This includes Interstate 44 between mile markers 205 and 244.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tulsa.
&&
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
and east central Oklahoma.
LAT...LON 3607 9526 3585 9575 3586 9577 3584 9577
3579 9589 3602 9631 3628 9558
TIME...MOT...LOC 0003Z 324DEG 27KT 3605 9547 3587 9598
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:21 PM CDT, 2 minutes earlier.
Area forecast discussion, Apr 28, 6:21 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 621 PM CDT Tue Apr 28 2020 ...UPDATE... .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Main concern is the ongoing severe thunderstorms, with impacts expected through 05Z at all terminals except BVO. Expect IFR conditions with potential for severe to near severe wind gusts. VFR conditions and gusty northerly winds will follow the thunderstorms/frontal passage for several hours. Winds will increase again from the northwest mid morning tomorrow and continue through the afternoon. && .PREV DISCUSSION... /Issued 314 PM CDT Tue Apr 28 2020/ DISCUSSION... At mid afternoon...a cold front stretched from Northwest Oklahoma through Central & Northeast Kansas to a surface low over Iowa. An additional surface low was also developing from North Central to Southwest Oklahoma with a dryline extending southward into West Texas. A warm front was located from the triple point with the southern surface low through Southeast Oklahoma. In response to these features...southerly low level flow was transporting low level moisture into the region with upper 60s/around 70 deg dewpoints just west of Highway 75/Indian Nations Turnpike to low 60 dewpoints in Northwest Arkansas. Latest meso-analysis indicated the cap continuing to weaken across the region with little to no inhibition west of Highway 75...co- located with the highest dewpoints and sfc/elevated CAPE values in excess of 3000 J/Kg. Ongoing convection along the southeastward moving cold front in Central Kansas is expected to continue to build back westward along the front with additional storm initiation forecast over the next couple of hours as the front reaches the higher moisture/instability plume. Rapid strengthening and development of additional convection is expected to take place across Northeast Oklahoma into Southeast Kansas as the front moves into the CWA. Latest short term guidance shows the leading line of storms reaching the I-44 corridor/far Northwest Arkansas around 00z and into Southeast Oklahoma and West Central Arkansas a couple hours later. Steep mid level lapse rates...ample amounts of instability along with deep layer shear values around 50KT will allow for large hail up to the size of baseballs and damaging winds of 70 to locally 80 mph...as thunderstorms fill the line along the cold front as it pushes south southeast through the CWA. Any storms that can develop out ahead of the front and remain discrete will have a tornado potential as well. As these discrete supercells get ingested into the squall line along the front...embedded supercells and/or book end vortices could allow for the tornado potential to continue through the evening hours over the CWA. Thus...a tornado watch will be in effect across the CWA through 11 PM this evening. Majority of the storms should be exiting the CWA around 5-6z with the exiting cold front. Behind the cold front...northwesterly winds transporting a drier and cooler airmass into the region will continue into Wednesday while the main upper level trof axis moves through and exits the Plains. There may be a few light rain showers across Northwest Arkansas Wednesday afternoon as the trof axis moves through the CWA. Behind this departing system...quiet conditions are forecast Thursday with breezy southerly winds and warming temperatures forecast Friday into the weekend. Additional thunderstorms are forecast to return Saturday night into the beginning of next week in response to another frontal boundary that looks to move into the region. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....22
Hazardous weather outlook, Apr 28, 4:52 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CDT Tue Apr 28 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CDT Tue Apr 28 2020
...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS UNFOLDING LATE THIS
AFTERNOON AND WILL CONTINUE INTO THE EVENING ACROSS EASTERN OKLAHOMA
AND NORTHWESTERN ARKANSAS. TORNADOES, DAMAGING WIND GUSTS UP TO 80
MPH WITH LARGE HAIL POTENTIALLY GREATER THAN 2 INCHES IN DIAMETER
WILL BE POSSIBLE...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Late Afternoon and Tonight.
TORNADO.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET... Ongoing.
HEAVY RAIN.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET... Ongoing.
DISCUSSION...
Severe thunderstorms have developed late this afternoon across
northeast Oklahoma. This activity will be capable of producing very
large hail along with a tornado threat from the quasi-discrete
supercells. Storms will quickly congeal into a squall line early
this evening embedded supercells possible within the line. This line
will accelerate through the remainder of eastern Oklahoma and
northwest Arkansas through the evening hours. A continued tornado
threat will persist along the line this evening with large hail
transitioning towards damaging winds of 60 to 80 mph possible within
the stronger bow segments.
Here is the latest timing for the expected severe weather:
Northeast Oklahoma - Ongoing through 8 PM.
Southeast Oklahoma - 7 to 11 PM.
Northwest Arkansas - 7 to 10 PM.
West-central Arkansas - 8 to 11 PM.
Be weather aware late this afternoon and evening. Make sure you have
multiple ways to receive severe weather watch and warning
information. Be prepared to take swift action if a warning is issued
for your area.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY through MONDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
An upper level ridge moves into the central and southern plains on
Wednesday with dry weather expected through Saturday. Elevated wind
gusts of 30 mph are expected behind this passing cold front for
Wednesday with wind gusts also near 30 mph possible for Friday.
The next major weather maker will move into the area late Saturday
into Sunday. Early indications are that strong to severe
thunderstorms will be possible Sunday in association with a surface
low pressure ejecting out onto the Southern Plains. This is still a
ways out and a lot can change between now and then. Stay tuned for
updated information.
weather.gov/tulsa contains additional information.In the hours before
Local storm report, Apr 28, 5:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
534 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND GST 5 NE BARNSDALL 36.61N 96.10W
04/28/2020 E60 MPH OSAGE OK EMERGENCY MNGR
&&
MATLocal storm report, Apr 28, 5:35 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
535 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 N DEWEY 36.81N 95.94W
04/28/2020 E1.00 INCH WASHINGTON OK TRAINED SPOTTER
WINDS WERE ALSO ESTIMATED AT 65 TO 70 MPH.
&&
RJSLocal storm report, Apr 28, 5:37 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
537 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 1 NE BARTLESVILLE 36.76N 95.97W
04/28/2020 WASHINGTON OK TRAINED SPOTTER
SPOTTER REPORTED 4 INCHES OF WATER OVER SH 60
&&
MATLocal storm report, Apr 28, 5:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
555 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM FLASH FLOOD BARTLESVILLE 36.75N 95.98W
04/28/2020 WASHINGTON OK BROADCAST MEDIA
8 TO 10 INCHES OF WATER REPORTED OVER THE ROAD AT THE
INTERSECTION OF ADAMS AND KEELER ROAD
&&
MATLocal storm report, Apr 28, 5:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
559 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 4 NW SAPULPA 36.04N 96.16W
04/28/2020 E1.00 INCH CREEK OK AMATEUR RADIO
&&
MATSpecial weather statement, Apr 28, 6:15 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
615 PM CDT Tue Apr 28 2020
OKZ060-064>066-282345-
Tulsa OK-Okmulgee OK-Okfuskee OK-Creek OK-
615 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CREEK...NORTHWESTERN
OKMULGEE...SOUTHERN TULSA AND NORTHERN OKFUSKEE COUNTIES UNTIL 645 PM
CDT...
At 614 PM CDT, a strong thunderstorm was located over Slick, moving
east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Okmulgee... Bristow...
Okfuskee... Beggs...
Mounds... Kellyville...
Slick... Preston...
Okmulgee State Park... Welty...
Liberty... Hectorville...
This includes Interstate 44 between mile markers 197 and 203.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.
&&
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
and east central Oklahoma.
LAT...LON 3597 9624 3584 9580 3554 9598 3560 9662
3562 9662
TIME...MOT...LOC 2314Z 276DEG 32KT 3576 9626The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:10 PM CDT | River Flood Warning | TSA | LeFlore | 18 hr |
| Apr 28, 2:27 PM CDT | River Flood Advisory | TSA | Cherokee | 18 hr |
| Apr 28, 3:56 PM CDT | Special Weather Statement | TSA | Osage | 19 min |
| Apr 28, 4:07 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 53 min |
| Apr 28, 4:31 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 59 min |
| Apr 28, 4:39 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 51 min |
| Apr 28, 4:54 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Rogers, Washington | 66 min |
| Apr 28, 4:57 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 63 min |
| Apr 28, 5:04 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 41 min |
| Apr 28, 5:07 PM CDT | Tornado Warning | TSA | Nowata | 38 min |
| Apr 28, 5:19 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata, Ottawa, Rogers, Washington | 56 min |
| Apr 28, 5:23 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 52 min |
| Apr 28, 5:36 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee, Rogers, Tulsa, Washington | 39 min |
| Apr 28, 5:44 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Delaware, Ottawa, Rogers | 61 min |
| Apr 28, 5:45 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Okfuskee | 30 min |
| Apr 28, 5:51 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee | 39 min |
| Apr 28, 5:53 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Mayes, Rogers, Tulsa, Washington | 52 min |
| Apr 28, 6:01 PM CDT | Tornado Warning | TSA | Osage, Tulsa | 29 min |
| Apr 28, 6:02 PM CDT | Tornado Warning | TSA | Mayes, Rogers | 28 min |
| Apr 28, 6:10 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee, Rogers, Tulsa, Washington | 50 min |
| Apr 28, 6:15 PM CDT | Special Weather Statement | TSA | Okmulgee | 30 min |
| Apr 28, 6:16 PM CDT | Tornado Warning | TSA | Creek, Tulsa | 29 min |
| Apr 28, 6:18 PM CDT | Tornado Warning | TSA | Delaware, Mayes, Rogers | 42 min |
| Apr 28, 6:31 PM CDT | Tornado Warning | TSA | Mayes | 29 min |
| Apr 28, 6:33 PM CDT | Areal Flood Advisory | TSA | Creek, Mayes, Osage, Rogers, Tulsa, Wagoner | 117 min |
| Apr 28, 6:37 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Craig, Delaware, Mayes, Ottawa, Rogers and 1 more | 53 min |
| Apr 28, 6:42 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Creek, Mayes, Muskogee, Okfuskee, Okmulgee and 3 more | 63 min |
| Apr 28, 6:56 PM CDT | Flash Flood Warning | TSA | Tulsa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.